Thunderstorm Wind, Ashe
- When
- June 1, 12:43 PM EST
- Where
- Ashe County, 2 mi E of Lansing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -81.484
A large tree was blown down on the east side of Lansing.
A severe thunderstorm produced wind damage in northeast Ashe county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced wind damage in northeast Ashe county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:15 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT FRI JUN 1 2007 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL DRIFT EAST AND OFFSHORE THRU SATURDAY. LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THE COAST SUNDAY AHEAD OF ANOTHER COLD FRONT APPROACHING FROM THE MIDWEST. && .NEAR TERM /THROUGH TONIGHT/... DEEPER MOISTURE REMAINS TRAPPED ACROSS THE REGION FOR THE AFTERNOON UNDER RIDGING AND WEAK SUBSIDENCE ALOFT PER 12Z DATA. HOWEVER GIVEN WEAK FORECAST CONVERGENCE ACROSS THE WEST SUSPECT WILL AGAIN HAVE AT LEAST WIDELY SCATTERED TSRA DESPITE WARMING ALOFT AND LACK OF S/W SUPPORT IN WAKE OF SYSTEM FROM THU. LATEST RUC SIMILAR TO THE NAM IN INDICATING A BAND OF CONVECTION ALONG/WEST OF THE BLUE RIDGE WHILE THE LATEST WRF MORE ISOLATED IN NATURE AND FOCUSED MAINLY ON OLD OUTFLOW BOUNDARIES. THUS UPPING POPS ACROSS THE SW/NW TO HIGHER CHANCE AND LEAVING ONLY SLIGHT CHANCES PIEDMONT WHERE RH ALOFT LESS PER GSO RAOB. MORNING THICKNESS GIVING HIGHS CLOSE TO GOING FORECAST VALUES SO ONLY TWEAKED HIGHS SOME IN THE WEST WHERE EARLY CLOUDS MAY LIMIT QUICK RISES. RELATIVELY MODEST INSTABILITY IN 1000-2000 J/KG RANGE AND LIFTED INDEX VALUES OF -2 TO -4 WILL AGAIN BE PRESENT THIS AFTERNOON...SO ISOLATED SEVERE IS NOT OUT OF THE QUESTION...BUT AGAIN...EXTENT IN TIME AND SPACE OF ANY SEVERE THREAT SHOULD BE MUCH LESS THAN YESTERDAY. ATMOSPHERIC FLOW REMAINS WEAK WITH LIMITED SHEAR...ONCE AGAIN IMPLYING MAINLY OUTFLOW DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL TOPOGRAPHIC INFLUENCES. CONCERN WILL BE CENTERED AROUND POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED SLOW MOVEMENT OF STORMS THAT DO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON. OVERNIGHT LOWS TONIGHT SHOULD RANGE FROM THE MID AND UPPER 50S IN THE COOLER SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS POSSIBLE...TO THE 60S ELSEWHERE. HARD TO SIGNIFICANTLY BEAT GUIDANCE WITH THIS TYPE OF SETUP. WENT WITH SOMEWHAT LOWER TEMPERATURES IN AREAS THAT RECEIVED ABUNDANT RAINFALL YESTERDAY... OTHERWISE CURRENT SET OF GRIDS LOOKED REASONABLE. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR WEATHER EXPECTED ON SATURDAY. MAXIMUM TEMPERATURES SHOULD BE BE A FEW DEGREES COOLER THAN THE PAST SEVERAL DAYS AS MID AND HIGH LEVEL MOISTURE BEGINS TO BE TRANSPORTED NORTHEAST IN ADVANCE OF DEVELOPING GULF COAST LOW PRESSURE SYSTEM...AND AS HEIGHTS/THICKNESSES SLOWLY FALL AS UPPER RIDGE RELAXES ITS GRIP OVER THE MID ATLANTIC REGION. && .LONG TERM /SUNDAY THROUGH THURSDAY/... WEATHER FOR SUNDAY INTO EARLY NEXT WEEK STILL HIGHLY DEPENDENT ON THE HANDLING OF ENERGY IN THE SOUTHERN STREAM THAT WILL ATTEMPT TO LIFT NORTHEAST INTO THE MID ATLANTIC REGION FROM OUT OF THE GULF COAST STATES. MID AND LONG RANGE MODELS STILL NOT CONSISTENT WITH TIMING OR STRENGTH OF THIS FEATURE. CURRENT THINKING IS THAT A BETTER THREAT OF SHOWERS/THUNDERSTORMS WILL OCCUR OVER THE REGION AS TEMPERATURES ALOFT COOL AS UPPER RIDGE MOVES OFFSHORE AND AS MID LEVEL MOISTURE IS ADVECTED NORTHEAST AROUND ITS PERIPHERY. TEMPERATURES WILL BE STRONGLY INFLUENCED BY AMOUNT OF RESULTING CLOUD COVER...AND WILL CONTINUE TO COOL AS A RESULT. THE THREAT FOR...AND AREAL COVERAGE OF PRECIPITATION WILL PERHAPS BE THE MOST PROBLEMATIC. STRONG CLOSED UPPER LOW PRESSURE WILL DRIFT EAST INTO THE UPPER GREAT LAKES AS THE LOWER LATITUDE SYSTEM LIFTS NORTHEAST OUT OF THE GULF COAST. WEAKENING FRONTAL BOUNDARY MOVING OUT IN ADVANCE OF THE NORTHERN SYSTEM AND ASSOCIATED CONVECTIVE LINE WILL LIKELY DECAY WEST OF THE BLUE RIDGE SUNDAY INTO MONDAY. MEANWHILE...SOUTHERN ENERGY MAY REMAIN JUST ENOUGH TO THE SOUTH OF THE BLACKSBURG AREA TO PLACE IT IN AN AREA OF SUBSIDENCE RATHER THAN BROAD UPWARD VERTICAL MOTION...RESULTING IN A LOWER THREAT FOR WIDESPREAD PRECIPITATION THAN WOULD BE IMPLIED BY MUCH WETTER AND WESTERN PLACED NAM. REGARDLESS OF FINAL SOLUTION...MID ATLANTIC REGION WILL SEE GRADUAL VEERING OF WINDS ALOFT ON BACKSIDE OF COASTAL SYSTEM...ALLOWING FOR INTRUSION OF SOMEWHAT COOLER AIR BY LATER MONDAY INTO TUESDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THIS AFTERNOON...MAINLY FROM KROA WEST INTO SE WVA THRU EARLY THIS EVENING. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY TAF POINT REMAINS LOW AND THEREFORE ONLY INCLUDING VICINITY TSRA MENTION AT THE WESTERN SITES. MORNING MVFR FOG AND HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED AGAIN TONIGHT IN 08Z-13Z TIME FRAME. SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON SCATTERED SHRA/TSRA MAINLY AT BLF/LWB. CONDITIONS WILL REMAIN VFR DURING THE DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY UNDER AN INCREASING CANOPY OF MID/HIGH CLOUDS. SUNDAY AND MONDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST. TUESDAY...UPPER TROFING EXPECTED TO REMAIN OVER THE AREA...INDICATING A CONTINUED THREAT OF SOME MVFR CEILING RESTRICTIONS...MOST NOTABLY IN THE MORNING AND ALONG/WEST OF THE BLUE RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WERT NEAR TERM...JH/WERT SHORT TERM...WERT LONG TERM...WERT AVIATION...JH/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT FRI JUN 1 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 020945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 539 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP THIS AFTERNOON FROM THE FOOTHILLS WEST ACROSS THE MOUNTAINS. ALTHOUGH THE AMOUNT AND EXTENT OF THE ACTIVITY IS NOT EXPECTED TO BE AS GREAT AS YESTERDAY...ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN OVER THE FOOTHILLS AND MOUNTAINS SATURDAY AFTERNOON AND SATURDAY EVENING...OTHERWISE NO SEVERE WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-020-VAZ044>047-058-059-020945- STOKES-ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 539 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 SW EAGLE ROCK 37.58N 79.86W
05/31/2007 BOTETOURT VA DEPT OF HIGHWAYS
TREE DOWN ON SUGAR TREE HOLLOW RD.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 4 N MARTINSVILLE AIRPOR 36.69N 80.02W
05/31/2007 HENRY VA DEPT OF HIGHWAYS
TREE DOWN.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 E MAXWELTON 37.87N 80.40W
05/31/2007 E0.88 INCH GREENBRIER WV PUBLIC
&&
HYSELLThe Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree was blown down on the east side of Lansing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27029.